Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Green Bay, WI

August 20, 2003Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 20, 2003, 9:18 PM CDT for Waushara County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 9:18 PM CDT (02:18 UTC)
Expired
Aug 20, 2003, 10:00 PM CDT
In force
42 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Waushara County, WI

The radar

The Green Bay radar (KGRB), 113 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2736 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 210218
SVRGRB
WIC137-210300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
918 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUSHARA COUNTY IN WISCONSIN

* UNTIL 1000 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR HANCOCK. THAT PLACES IT 13 MILES WEST OF WAUTOMA. IT
  WAS MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLAINFIELD AROUND 925 PM
  WILD ROSE AROUND 930 PM

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4423 8962 4399 8962 4402 8914 4424 8923

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:00 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 20, 9:00 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
900 PM CDT WED AUG 20 2003

UPDATED TO REMOVE WATCH THAT EXPIRED AT 9 PM AFTER
COORDINATION WITH SPC. SPC AT THIS POINT DOES NOT PLAN
ON EXTENDING WATCH UNLESS SEVERE ACTIVITY SHOULD BECOME MORE
WIDESPREAD. WILL STILL MENTION HEAVY RAIN POSSIBLE TONIGHT
WITH THE STRONGER STORMS LATER TONIGHT.

DID LOWER TEMPERATURES ALONG THE LAKESHORE TONIGHT BASED
ON CURRENT TEMPERATURES/DEWPOINTS AT MANITOWOC AND STURGEON
BAY.

.GRB...NONE.

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 20, 12:00 PM CDT, 9 hours 18 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FORECAST AREA LATER THIS
AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH
DAMAGING WINDS AND HEAVY RAINFALL. ONGOING CONVECTION OVER FAR NORTHEAST
WISCONSIN IS FORECAST TO MOVE OUT OF THE REGION EARLY THIS AFTERNOON...
HOWEVER MORE STORMS WILL REDEVELOP OVER CENTRAL AND NORTH CENTRAL
WISCONSIN AFTER 4 PM. THE STORMS WILL OVERSPREAD THE REST OF THE
FORECAST AREA THIS EVENING AND OVERNIGHT...WITH A CONTINUED THREAT OF
DAMAGING WINDS AND HEAVY RAINFALL.

VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY...WITH HEAT INDICES
REACHING THE 90 TO 95 RANGE OVER MOST LOCATIONS. SOME PLACES IN
CENTRAL WISCONSIN COULD CLIMB INTO THE 95 TO 100 RANGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL SLIDE ACROSS THE FORECAST ON THURSDAY...EXITING EAST
CENTRAL WISCONSIN DURING THE EARLY AFTERNOON. THE THREAT OF STORMS WILL
CONTINUE UNTIL THE FRONT DEPARTS. THE NEXT CHANCE OF STORMS WILL ARRIVE
MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 20, 3:50 PM CDT, 5 hours 28 minutes before
WIZ005-010>013-018>021-030-031-035>039-045-048-049-073-074-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT WED AUG 20 2003

...A TORNADO WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND NORTHEAST
WISCONSIN UNTIL 900 PM...

THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES: VILAS...ONEIDA...
FOREST...FLORENCE...MARINETTE...LINCOLN...LANGLADE...MENOMINEE...
OCONTO...MARATHON...SHAWANO...WOOD...PORTAGE...WAUPACA...OUTAGAMIE...
BROWN...WAUSHARA...WINNEBAGO AND CALUMET.

THE TORNADO WATCH REPLACES THE SEVERE THUNDERSTORM WATCH THAT WAS
BRIEFLY IN EFFECT FOR WOOD...PORTAGE...WAUPACA AND WAUSHARA COUNTIES.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Aug 20, 9:00 PM CDT, 18 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
900 PM CDT WED AUG 20 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...

   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY.

THERE ARE NO WATCHES OR WARNINGS CURRENTLY IN EFFECT FOR THE GREEN BAY
FORECAST AREA. HOWEVER...THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP
ACROSS CENTRAL AND NORTHEAST WISCONSIN OVERNIGHT. ISOLATED STRONG TO
SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINFALL ARE STILL
POSSIBLE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Aug 20, 9:15 PM CDT, 3 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
915 PM CDT WED AUG 20 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...

   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY.

THERE ARE NO WATCHES OR WARNINGS CURRENTLY IN EFFECT FOR THE GREEN BAY
FORECAST AREA. HOWEVER...THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP
ACROSS CENTRAL AND NORTHEAST WISCONSIN OVERNIGHT. ISOLATED STRONG TO
SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINFALL ARE STILL
POSSIBLE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:13 AM CDTSpecial Marine WarningGRB92 min
Aug 21, 2:46 AM CDTSpecial Marine WarningGRB89 min
Aug 21, 2:46 AM CDTSpecial Marine WarningGRB89 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.